Alert archive / Maine / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 22, NWS Gray, ME

August 11, 2004Franklin County, Maine

NWS Gray, ME issued this severe thunderstorm warning at Aug 11, 2004, 6:39 PM EDT for Franklin County, Maine. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 11, 2004, 6:39 PM EDT (22:39 UTC)
Expired
Aug 11, 2004, 7:45 PM EDT
In force
66 min
Issued by
NWS Gray, ME
Area
Counties, with a storm outline in the text

County Franklin County, ME

The radar

The Portland,ME radar (KGYX), 121 km from the middle of the area, began a volume at 22:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Gray, ME (KGYX), launched 12:00Z, 10.7 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 12:00Z on 2004-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 32 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 12:00Z on 2004-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 74 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
32 J/kg
Mixed-layer CIN
-188 J/kg
Mixed-layer LCL
1021 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
74 m²/s²
0-3 km storm-relative helicity
104 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 3:37 PM EDT, 3 hours 2 minutes earlier.

Area forecast discussion, Aug 11, 3:37 PM EDT, 3 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
337 PM EDT WED AUG 11 2004

.SHORT TERM (TONIGHT AND THURSDAY)...VERY WARM AND HUMID AIRMASS OVER
FA WILL FOR THE NEXT FEW DAYS. FRONTAL BOUNDARY WILL REMAIN TO W OF
FA AND RESULT IN PERIODS OF SHOWERS AND THUNDERSTORMS THRU THURS AND
BEYOND. ALL GUIDANCE FWC...MAV AND MET GIVING LIKELY OR CATEGORICAL
POPS THRU THURS. SO HAVE LIKELY POPS IN ZONES FOR THE FIRST 24 HOURS.
WOULD NOT BE SURPRISED TO SEE SHOWERS OR -TSRA POP UP AT ANYTIME OVER
FIRST 2 PERIODS OF THE FCST.

&&

.LONG TERM (THURSDAY NIGHT THROUGH WEDNESDAY)...
A FRONT WILL REMAIN STALLED ACROSS THE AREA THURSDAY NIGHT AND
FRIDAY.  THE REMAINS OF BONNIE WILL MOVE NORTHEAST ALONG THE FRONT
PASSING ACROSS THE AREA LIGHT FRIDAY NIGHT AND SATURDAY MORNING.
THE REMAINS OF CHARLIE WILL MOVE ACROSS THE AREA SUNDAY NIGHT AND
EARLY MONDAY.

&&

.AVIATION...LOOKS LIKE VFR OR MVFR FOR A TIME THIS EVENING WITH -SHRA
AND -TSRA THEN CONDITIONS GO DOWNHILL TO IFR WITH FOG FORMING AND
-SHRA CONTINUING OVERNIGHT.

&&

.MARINE...WINDS SHOULD REMAIN BLO SCA CRITERIA. THE EXCEPTION BEING
FRI AS THE REMAINS OF BONNIE APPROACH. SEAS WILL CONTINUE TO BUILD ON
A CONTINUAL ONSHORE WIND. WILL NEED SCA FOR SEAS. LOTS OF FOG
EXPECTED ON THE WATERS WITH MID 60 DEW PTS AND ABV MOVING OVER THE 60
DEGREE WATER.  THE REMAINS OF BONNIE WILL BRING INCREASING WINDS AND
SEAS FRIDAY NIGHT INTO EARLY SATURDAY.  THE REMAINS OF CHARLIE WILL
ONCE AGAIN BRING INCREASED WINDS AND SEAS TO THE AREA SATURDAY
NIGHT AND EARLY SUNDAY.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
NH...NONE.
MARINE...SCA.
&&
Hazardous weather outlook, Aug 11, 5:43 AM EDT, 12 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
543 AM EDT WED AUG 11 2004

MEZ007>009-012>014-018>028-NHZ001>010-013-014-120942-
ANDROSCOGGIN ME-BELKNAP NH-CENTRAL SOMERSET ME-COASTAL CUMBERLAND ME-
COASTAL ROCKINGHAM NH-COASTAL WALDO ME-COASTAL YORK ME-
INTERIOR CUMBERLAND ME-INTERIOR ROCKINGHAM NH-INTERIOR WALDO ME-
INTERIOR YORK ME-KENNEBEC ME-KNOX ME-LINCOLN ME-MERRIMACK NH-
NORTHERN CARROLL NH-NORTHERN COOS NH-NORTHERN FRANKLIN ME-
NORTHERN GRAFTON NH-NORTHERN OXFORD ME-SAGADAHOC ME-
SOUTHERN CARROLL NH-SOUTHERN COOS NH-SOUTHERN FRANKLIN ME-
SOUTHERN GRAFTON NH-SOUTHERN OXFORD ME-SOUTHERN SOMERSET ME-
STRAFFORD NH-SULLIVAN NH-
543 AM EDT WED AUG 11 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND SOUTHERN MAINE
AND NORTHERN...CENTRAL AND SOUTHEAST NEW HAMPSHIRE.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Aug 11, 4:21 PM EDT, 2 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
421 PM EDT WED AUG 11 2004

MEZ018-023-112220-
COASTAL YORK ME-INTERIOR YORK ME-
421 PM EDT WED AUG 11 2004

...SCATTERED STRONG THUNDERSTORMS WILL AFFECT YORK COUNTY BETWEEN 430
PM AND 515 PM...

LOOK FOR STRONG THUNDERSTORMS TO AFFECT THE BERWICK...LEBANON...
ALFRED AND WATERBORO BETWEEN 430 PM AND 515 PM.  THESE STORMS WILL
PRODUCE WIND GUSTS TO 40 MPH...MARBLE SIZED HAIL AND FREQUENT CLOUD
TO GROUND LIGHTNING.  IN ADDITION...UP TO 1.25 INCHES OF RAIN MAY
FALL IN LESS THAN 40 MINUTES...RESULTING IN LOCALIZED FLOODING.

OTHER SCATTERED SHOWERS AND THUNDERSTORMS WILL AFFECT YORK COUNTY
THROUGH THE LATE AFTERNOON AND EARLY EVENING HOURS.  IF YOU PLAN TO
BE OUTSIDE...BE ON THE ALERT FOR THREATENING WEATHER AND SEEK SHELTER
AS THUNDERSTORMS APPROACH.

HAYES
Special weather statement, Aug 11, 4:42 PM EDT, 1 hour 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
442 PM EDT WED AUG 11 2004

NHZ001>003-005-112241-
NORTHERN COOS NH-NORTHERN GRAFTON NH-SOUTHERN COOS NH-
SOUTHERN GRAFTON NH-
442 PM EDT WED AUG 11 2004

...SCATTERED STRONG THUNDERSTORMS WILL AFFECT NORTHERN AND CENTRAL
NEW HAMPSHIRE LATE THIS AFTERNOON AND EARLY THIS EVENING...

LOOK FOR SCATTERED STRONG THUNDERSTORMS TO AFFECT GRAFTON AND COOS
COUNTIES FOR THE BALANCE OF THE AFTERNOON.  AS THE STRONGEST STORMS
AFFECT LYME...PIERMONT...WARREN AND WENTWORTH BETWEEN 445 PM AND 515
PM...EXPECT WIND GUSTS TO 40 MPH AS WELL AS MARBLE SIZED HAIL.

IN ADDITION...UP TO 1.25 INCHES OF RAIN MAY FALL IN LESS THAN 40
MINUTES.  THIS COULD RESULT IN LOCALIZED STREET FLOODING...AS WELL AS
SHARP RISES ON SMALL STREAMS AND CREEKS.

OTHER SCATTERED STRONG THUNDERSTORMS WILL AFFECT COOS COUNTY WITH
GUSTY WINDS...SMALL HAIL AND VERY HEAVY RAINS FOR THE REST OF THE
AFTERNOON.

HAYES
Special weather statement, Aug 11, 5:00 PM EDT, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
500 PM EDT WED AUG 11 2004

MEZ018-023-NHZ006-008>010-013-014-112300-
BELKNAP NH-COASTAL ROCKINGHAM NH-COASTAL YORK ME-
INTERIOR ROCKINGHAM NH-INTERIOR YORK ME-MERRIMACK NH-
SOUTHERN CARROLL NH-STRAFFORD NH-
500 PM EDT WED AUG 11 2004

...STRONG THUNDERSTORMS WILL AFFECT SOUTHEAST NEW HAMPSHIRE AND
SOUTHWEST MAINE THROUGH 615 PM...

LOOK FOR STRONG THUNDERSTORMS TO AFFECT EXTREME SOUTHEAST STRAFFORD
COUNTY IN NEW HAMPSHIRE AND SOUTHERNMOST YORK COUNTY IN MAINE WITH
WIND GUSTS TO 45 MPH...1/2 INCH HAIL AND VERY HEAVY RAINS THROUGH 530
PM.

OTHER STRONG THUNDERSTORMS WILL AFFECT ROCKINGHAM COUNTY THROUGH 615
PM AS WELL.  AS THE STRONGEST STORMS AFFECT SANDIA... RAYMOND...
EPPING AND AUBURN...EXPECT WIND GUSTS TO 40 MPH...PEA TO MARBLE SIZED
HAIL AND UP TO 1.25 INCHES OF RAIN IN LESS THAN 40 MINUTES.

FINALLY...SCATTERED STRONG STORMS WILL AFFECT ALTON...GILMANTON AND
GILFORD IN BELKNAP COUNTY WITH GUSTY WINDS...MARBLE SIZED HAIL AND
LOCALLY HEAVY RAINS.

HAYES
Special weather statement, Aug 11, 5:32 PM EDT, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
532 PM EDT WED AUG 11 2004

MEZ012-NHZ004-006-112331-
NORTHERN CARROLL NH-SOUTHERN CARROLL NH-SOUTHERN OXFORD ME-
532 PM EDT WED AUG 11 2004

...STRONG THUNDERSTORMS WILL AFFECT CARROLL COUNTY IN NEW HAMPSHIRE
AND OXFORD COUNTY IN MAINE THROUGH 615 PM...

LOOK FOR SCATTERED STRONG THUNDERSTORMS TO MOVE ACROSS CARROLL COUNTY
IN EASTERN NEW HAMPSHIRE AND OXFORD COUNTY IN WESTERN MAINE LATE THIS
AFTERNOON.  AS THE STRONGEST STORMS AFFECT WOLFEBORO... TUFTONBOROUGH
AND EFFINGHAM THROUGH 600 PM...EXPECT WIND GUSTS TO 45 MPH...MARBLE
SIZED HAIL AND FREQUENT CLOUD TO GROUND LIGHTNING.  IN ADDITION...UP
TO 1.25 INCHES OF RAIN MAY FALL IN LESS THAN 40 MINUTES RESULTING IN
LOCALIZED STREET FLOODING...AS WELL AS SHARP RISES ON SMALL STREAMS
AND CREEKS.

EXPECT THESE STORMS TO AFFECT PORTER...BROWNFIELD AND DENMARK AFTER
600 PM WITH GUSTY WINDS...SMALL HAIL AND VERY HEAVY RAINFALL.

HAYES
Special weather statement, Aug 11, 5:47 PM EDT, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
547 PM EDT WED AUG 11 2004

NHZ003-005-112346-
NORTHERN GRAFTON NH-SOUTHERN GRAFTON NH-
547 PM EDT WED AUG 11 2004

...STRONG THUNDERSTORMS WILL AFFECT GRAFTON COUNTY THROUGH 700 PM...
LOOK FOR STRONG THUNDERSTORMS TO AFFECT ORFORD...WENTWORTH...BENTON
AND LISBON WITH WIND GUSTS TO 45 MPH...MARBLE SIZED HAIL AND FREQUENT
CLOUD TO GROUND LIGHTNING.  IN ADDITION...UP TO 1.5 INCHES OF RAIN
MAY FALL IN LESS THAN 40 MINUTES...RESULTING IN SHARP RISES ON SMALL
STREAMS AND CREEKS.

IF YOU PLAN TO BE OUTSIDE IN GRAFTON COUNTY THROUGH EARLY EVENING...
BE ON THE ALERT FOR THREATENING WEATHER AND SEEK SHELTER AS THE
STORMS APPROACH.

MEZ007-NHZ001-002-112346-
NORTHERN COOS NH-NORTHERN OXFORD ME-SOUTHERN COOS NH-
547 PM EDT WED AUG 11 2004

...STRONG THUNDERSTORMS WILL AFFECT COOS COUNTY NEW HAMPSHIRE AND
OXFORD COUNTY IN WESTERN MAINE THROUGH 730 PM...

LOOK FOR SCATTERED STRONG THUNDERSTORMS TO AFFECT COOS COUNTY IN
NORTHERN NEW HAMPSHIRE AND OXFORD COUNTY IN WESTERN MAINE THROUGH
EARLY EVENING.  AS THESE STORMS AFFECT WHITEFIELD...LITTLETON...
JEFFERSON...ANDOVER AND RUMFORD...EXPECT WIND GUSTS TO 40 MPH...PEA
TO MARBLE SIZED HAIL AND FREQUENT LIGHTNING.  IN ADDITION...UP TO 1.5
INCHES OF RAIN WILL FALL WITH THE STRONGEST STORMS...AND THIS COULD
RESULT IN STREET FLOODING AND SHARP RISES IN SMALL CREEKS AND
STREAMS.

MEZ008-009-112346-
CENTRAL SOMERSET ME-NORTHERN FRANKLIN ME-
547 PM EDT WED AUG 11 2004

LOOK FOR SCATTERED SHOWERS AND STRING THUNDERSTORMS TO AFFECT
SOMERSET AND FRANKLIN COUNTIES THROUGH 730 PM.  THE STRONGEST STORMS
MAY PRODUCE WIND GUSTS TO 40 MPH...PEA TO MARBLE SIZED HAIL AND VERY
HEAVY RAINS.

HAYES
Special weather statement, Aug 11, 6:14 PM EDT, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
614 PM EDT WED AUG 11 2004

MEZ019-024-120013-
COASTAL CUMBERLAND ME-INTERIOR CUMBERLAND ME-
614 PM EDT WED AUG 11 2004

...STRONG THUNDERSTORMS WILL AFFECT MAINLY THE NORTHERN HALF OF
CUMBERLAND COUNTY THROUGH 730 PM...

LOOK FOR SHOWERS AND STRONG THUNDERSTORMS TO AFFECT CUMBERLAND COUNTY
THROUGH 730 PM.  THROUGH 650 PM...EXPECT THE STRONGEST STORMS TO
AFFECT NAPLES...BRIDGTON AND NAPLES WITH WIND GUSTS TO 45 MPH...PEA
TO MARBLE SIZED HAIL...AS WELL AS FREQUENT CLOUD TO GROUND LIGHTNING.

IN ADDITION...UP TO 1.5 INCHES OF RAIN MAY FALL IN 40 MINUTES.  THIS
COULD RESULT IN STREET FLOODING...AS WELL AS FLOODING OF LOW LYING
AREAS.

OTHER STRONG STORMS WILL AFFECT STANDISH...NORTH WINDHAM AND RAYMOND.

The office that day

Everything else NWS Gray, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 4:10 PM EDTSevere Thunderstorm WarningGYXRockingham, Strafford50 min
Aug 11, 4:31 PM EDTSevere Thunderstorm WarningGYXSullivan44 min

Nearby

Severe Thunderstorm Warnings in Maine, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.